Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 238, NWS Springfield, MO

September 13, 1998St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 13, 1998, 8:31 PM CDT for St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 1998, 8:31 PM CDT (01:31 UTC)
Expired
Sep 14, 1998, 2:25 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140132
FFWSGF
KSC011-037-MOC185-217-140725-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT SUN SEP 13 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 225 AM CDT

* AT 828 PM DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO HEAVY
  RAINFALL OVER THE WARNING AREA. RADAR ESTIMATES OF RAINFALL ALONG
  WITH VOLUNTEER AND COOPERATIVE WEATHER OBSERVERS AND LAW ENFORCEMENT
  INDICATE THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE
  WARNING AREA.

* REGIONAL RADARS CONTINUE TO INDICATE AN AREA OF OCCASIONALLY HEAVY
  RAIN EXTENDING FROM WEST CENTRAL MISSOURI...ACROSS SOUTHEAST
  KANSAS...AND THEN INTO NORTHEAST OKLAHOMA. THIS RAIN WILL CONTINUE
  TO SPREAD INTO THE WARNING AREA. AN ADDITIONAL 1 TO 2 INCHES OF
  RAIN WILL BE POSSIBLE THROUGH 2 AM AND THIS WILL CAUSE POTENTIALLY
  LIFE THREATENING FLOODING OF LOW WATER CROSSINGS.


THIS EXTENDS THE WARNING ALREADY IN EFFECT FOR BOURBON COUNTY IN
SOUTHEAST KANSAS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:30 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Sep 13, 2:30 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN SEP 13 1998

1ST PD FCST CONCERNS...TEMPERATURES AND HOW MUCH RA.

SFC MAP HAS LOW OVER SRN OK WITH DEWPOINTS IN THE THE 70S ACROSS SE
KS/EXTREME SW MO. WITH 35 KT 8H JET PUMPING MOISTURE INTO CWA AND
PLENTY OF DEEP MOISTURE/VV AND THETA RIDGE INTO CWA...POPS WILL BE
NEEDED FOR ALL PDS.  HOWEVER THE PCPN SHOULD BEGIN TO WEAKEN MONDAY
NIGHT AND TUESDAY AS THE REMNANTS OF FRANCES MOVES NORTHEAST AND
MERGES WITH NEXT CDFNT COMING OUT OF THE NRN PLAINS.

ADAP SHOWS BEST CONVERGENCE OVER WRN MO/ERN KS ATTM.  SFC REPORTS
AROUND CWA HAS TOTAL PCPN ATTM AROUND .50 INCHES WITH A VERY FEW
ISOLATED 1 INCH REPORTS IN SE KS.  FFG VALUES ARE AROUND 3 INCHES AND
WITH LITTLE OR NO RAIN FOR MOST OF THE CWA DURING THE LAST
MONTH...WILL NOT ISSUE FFA ATTM. MOST OF THE HEAVIEST RAIN HAS BEEN
JUST WEST OF OUR CWA.

DIURNAL RANGE WITH TEMPERATURES SHOULD BE MINIMAL WITH PCPN AND
CLOUDS.  FAN IS TO COOL WITH 1ST PD LOWS AND MAYBE TO WARM WITH 2ND
PD HIGHS.  WILL GO WITH FWC AND WILL MAKE A FEW ADJUSTMENTS.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

DONT THINK WILL NEED TO MENTION THUNDERSTORMS FOR FIRST PD DUE TO
LITTLE OR NO CAPES...FOR 2ND PD MODELS SHOW 1000-1500 CAPES OVER SE
KS AND EXTREME SW MO...MIGHT THROW IN A TSRA.

WILL LEAVE OFF FFA FOR 1ST PD...AS HEAVIEST RA HAS BEEN W OF CWA.
WILL NEED TO MENTION HEAVY RA POSSIBLE IN WRN ZONES.

AS FOR TEMPERATURES.  UPPER 60S FOR LOWS AND 70 TO 75 FOR HIGHS
ACROSS CWA. ALSO SE WINDS 10 MPH ACROSS CWA.

SGF RE 068/072 068/075 065 07+87
JLN RE 069/073 069/077 067 07+97

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:31 PM CDTFlash Flood WarningSGFVernon6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Newton6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarton6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFMcDonald6 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFVernon6 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton4 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFSt. Clair, Vernon4 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
Sep 14, 11:50 AM CDTFlash Flood WarningSGFVernon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.